Photo Quiz

Sunken Cheeks



FREE PREVIEW Log in or buy this issue to read the full article. AAFP members and paid subscribers get free access to all articles. Subscribe now.


FREE PREVIEW Subscribe or buy this issue. AAFP members and paid subscribers get free access to all articles.

Am Fam Physician. 2002 Apr 1;65(7):1405-1406.

A 55-year-old man presented to a dermatology clinic with the chief complaint of sunken cheeks (see accompanying figure), which he first noticed two months earlier. Past medical history included testing positive for human immunodeficiency virus (HIV) and taking highly active antiretroviral therapy (HAART), consisting of one protease inhibitor (indinavir) and two nucleoside transcriptase inhibitors (zidovudine and didanosine) for the previous 10 months. On physical examination, the patient had loss of subcutaneous tissue in the cheeks and upper legs and increased subcutaneous tissue in the region of the abdomen and the back of the neck. The patient felt fine otherwise, but was concerned about his appearance.

Question

Based on the history and physical examination, which one of the following conditions is causing this change in the patient's appearance?

A. Niacin (vitamin B3) deficiency.

B. Lipodystrophy.

C. Bulimia.

D. Anorexia nervosa.

E. Vitamin B12 deficiency.

Discussion

The answer is B: lipodystrophy, most likely caused by the protease inhibitor. With the advent of protease inhibitors, patients diagnosed with acquired immunodeficiency syndrome (AIDS) have had markedly improved health, despite living with this chronic disease. The combination therapy of one protease inhibitor and two nucleoside transcriptase inhibitors has markedly increased the number of CD4 cells and decreased the viral load of patients.1 This has led to better health and less occurrence of opportunistic diseases in patients with AIDS.

Shortly after beginning HAART, patients usually feel healthier, but sometimes notice the characteristic changes in body fat redistribution several months after starting the medications. The relatively recent observation of lipodystrophy includes: hypertrophy in the neck fat pad (buffalo hump) similar to a Cushingoid patient,2 increased fat in the abdominal region (protease paunch),3 gynecomastia,4 and loss of fat in the midface5 and extremities.6 Also noted in HAART patients are increased triglyceride and cholesterol levels.7 The etiology of the lipodystrophy may be caused by similar binding sites on the HIV protease and other enzymes involved in lipid metabolism.8

It has been observed that different protease inhibitors may have varying rates of lipodystrophy. It has been estimated that approximately 64 percent of patients taking protease inhibitors experience lipodystrophy.9 Treatment for lipodystrophy secondary to a protease inhibitor may include liposuction in areas with excess fat,9 with injection of the harvested fat into areas of fat loss.

Niacin (vitamin B3) deficiency, also known as pellagra, has the characteristic three Ds, (dermatitis, diarrhea, and dementia) but does not cause adipose tissue abnormalities.

Bulimia and anorexia nervosa are eating disorders usually associated with teenage girls, and would not lead to increased abdominal and neck fat.

Vitamin B12 deficiency is associated with glossitis, paresthesias, and macrocytic anemia.

RAYMOND T. KUWAHARA, M.D.

University of Oklahoma

Oklahoma City, OK 73104

ROBERT B. SKINNER, JR., M.D.

University of Tennessee

Memphis, TN 38163

REFERENCES

1. Deeks SG, Smith M, Holodniy M, Kahn JO. HIV-1 protease inhibitors. A review for clinicians. JAMA. 1997;227:145–53.

2. Lo JC, Mulligan K, Tai VW, Algren H, Schambelan M. 'Buffalo hump' in men with HIV-1 infection. Lancet. 1998;351:867–70.

3. Mishriki YY. A baffling case of bulging belly. Pro tease paunch. Postgrad Med. 1998;104:45–6.

4. Schurmann D, Bergmann F, Ehrenstein T, Padberg J. Gynaecomastia in a male patient dur ing protease inhibitor treatment for acute HIV dis ease. AIDS. 1998;12:2232–3.

5. Viraben R, Aquilina C. Indinavir-associated lipodystrophy. AIDS. 1998;12:F37–9.

6. Carr A, Samaras K, Burton S, Law M, Freund J, Chisholm DT, et al. A syndrome of peripheral lipodystrophy, hyperlipidemia and insulin resis tance in patients receiving HIV protease inhibitors. AIDS. 1998;12:F51–8.

7. Pujol RM, Domingo P, Xavier-Matias-Guiu, Francia E, Sanbeat MA, Alomar A, et al. HIV-1 protease inhibitor-associated partial lipodystro phy: clinicopathologic review of 14 cases. J Am Acad Dermatol. 2000;42:193–8.

8. Panse I, Vasseur E, Raffin-Sanson ML, Staroz F, Rouveix E, Saiag P. Lipodystrophy associated with protease inhibitors. Br J Dermatol. 2000;142:496–500.

9. Wolfort FG, Cetrulo CL Jr, Nevarre DR. Suction-assisted lipectomyfor lipodystrophy syndromes at tributed to HIV-protease inhibitor use. Plast Reconstr Surg. 1999;104:1814–22.

The editors of AFP welcome submissions for Photo Quiz. Guidelines for preparing and submitting a Photo Quiz manuscript can be found in the Authors' Guide at http://www.aafp.org/afp/photoquizinfo. To be considered for publication, submissions must meet these guidelines. E-mail submissions to afpphoto@aafp.org.



Copyright © 2002 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact afpserv@aafp.org for copyright questions and/or permission requests.

Want to use this article elsewhere? Get Permissions


Article Tools

  • Print page
  • Share this page
  • AFP CME Quiz

Information From Industry

More in Pubmed

Navigate this Article